What Constitutes Lithium Toxicity, Know its Symptoms, Management, Prevention

Since the 19th century, lithium has been used as one of the ingredients to make medicines. Even though it is one of the ingredients in many medications, taking excess of it may cause lithium toxicity.

What is Lithium?

In the beginning lithium was used in the medications to treat patients with gout, depression and neutropenia. The side effects of it were severe and could be fatal as found in 1940 and then it was stopped from being used. When the side effects could be improved and lessened, lithium was again used in medications from 1970s. Nowadays, to treat patients with bipolar disorder, medications containing lithium is prescribed. However, if lithium is taken for a long time, the kidney of the patient gets affected, like the morphology of the kidneys change and the renal function is affected. To avoid such situations you must know that the dosage of such medication is higher during the manic phase and as the symptoms decrease, the dosage should go down.

What Constitutes Lithium Toxicity?

What Constitutes Lithium Toxicity?

The dosage of lithium that can be used without risking any symptom development within the patient is 0.7- 1.2 mEq/L. If the dosage is 1.5mEq/L or more, the lithium toxicity rises in the body.

There are two kinds of lithium toxicity:

  • Acute lithium toxicity which is caused due to the intake of high amounts of lithium.
  • Chronic lithium toxicity which is caused due to taking in lithium for a prolonged period of time. Even if you are taking in prescribed amount of lithium but for a long period of time and you have a weak renal function and dehydration then the lithium accumulated in the body causing toxicity.

What are the Symptoms of Lithium Toxicity?

What are the Symptoms of Lithium Toxicity?

The symptoms arising in the patient depends on the type of lithium toxicity he or she is affected with.

The symptoms of acute lithium toxicity include weakness, dizziness, nausea, vomiting, pain in the stomach and diarrhea. Depending on the amount of lithium that is taken in, these GI symptoms will vary and cause neurological manifestations. The neurological symptoms of lithium toxicity are tremors in the hand, slurry speech, twitching of muscles, uncontrollable eye movements, alterations in the level of consciousness which may lead to coma.

The symptoms of chronic lithium toxicity are kidney failure and adverse effects in the nervous system. Tremors that cannot be controlled, loss of co-ordination and disorders in the body movement may also occur if the serum lithium levels are extremely high in the body.

How is Lithium Toxicity Managed?

The first priority to treat a patient suffering from lithium toxicity is by helping him or her gain stability. If the level of consciousness is misbalanced in the patient, then the spontaneous respiration procedure can get affected too. For such a situation, the patient has to be intubated to help him or her continue the normal respiration cycle.

In order to understand the seriousness of the level of lithium toxicity, the serum level of lithium has to be checked. Often patients undergo the fluid therapy to increase the renal function and clear the lithium deposits from the body. Along with the serum level of lithium, the serum level of sodium needs to be maintained because if the lithium is excreted in reduced amount, it can cause hyponatremia. If the above mentioned way fails then to lower the serum level of lithium, the other procedure that is adopted is initiating hemodialysis in the patient.

How to Prevent Lithium Toxicity?

If the prescribed dosage of medication is taken by the patient, lithium toxicity can be avoided. The medicine bottles should be kept labeled and out of reach from the children to avoid in ingestion accidents.

If you are taking lithium medication due to suffering from bipolar disorder, then carry out regular check-ups with the doctor so that the dosage can be adjusted to avoid lithium toxicity. To prevent the drug build-up, the renal function should be monitored closely and it must be ensured that adequate amount of lithium is being excreted from the body.

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.